Illinois, 2003

Hail and Lightning Strikes in Illinois, April 4, 2003

April 4, 2003 · NWS LOT · 10 events in 6 counties and zones

Thunderstorms developed during the morning and afternoon hours across much of northern Illinois on April 4th. All reports of severe weather were in the form of hail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed during the morning and afternoon hours across much of northern Illinois on April 4th. All reports of severe weather were in the form of hail. One of the strongest storms occured over northeast Kane county where several reports of hail were received ranging in size from nickels to golfballs. Another storm produced golfball size hail Kankakee county. An airport worker at Chicago Ohare Airport suffered minor injuries after lightning struck an aircraft he was standing near. In Bourbonnais in Kankakee County, a house was struck by lightning causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 4, 6:05 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 4, 6:05 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
605 AM CST FRI APR 4 2003

AVIATION DISCUSSION FOR 12Z TAFS

NEARLY STNRY FNTL BNDRY ROUGHLY KGBG-KVYS-KIKK-KGUS AT 11Z...WITH
WEAK SFC WAVE NEAR KGBG. ELEVATED CONVECTION HAS BEEN OCCURRING MUCH
OF THE NIGHT NORTH OF THIS BNDRY...AIDED BY PASSAGE OF S/WV TROF
WITH STEEP MID LVL LAPSE RATES AND RIGHT ENTRANCE TO 95 KT UPPER JET
OVER NORTHERN LAKES. ACTIVITY WANING AS S/WV MOVES OFF TO EAST AND
LLVL FLOW OVER SHALLOW BOUNDARY HAS VEERED MORE WRLY. MAIN UPPER
SYSTEM STILL OVR PLAINS TO COME ACROSS AREA LATER TODAY...WITH
MODELS DEPICTING CLOSED H7 SYSTEM PASSING SLOWLY ACROSS WI TONIGHT.
RUC AND MESO-ETA INDICATE BACKING LLVL FLOW AND SUBSEQUENT
OVERRUNNING LIFT DEVELOPING MID-DAY AND BEYOND...WITH SOME RENEWED
STEEPENING OF MID LVL LAPSE RATES AND CONTINUED RRQ UPPER DIVERGENCE
WITH APPROACHING S/WV ASSOCIATED UPPER SUPPORT. WITH THIS IN
MIND...HAVE BROUGHT IN SHOWERS AGAIN AND KEPT 4 HR TEMPO FOR TSRA
CENTERED EARLY-MID AFTERNOON. FLY IN OINTMENT IS CONVECTIVE COMPLEX
OVR NE MO...WHICH COULD BRING SHRA/TSRA A BIT EARLIER...BUT THINKING
IS THIS SYSTEM SHOULD WEAKEN WITH MAIN EFFECTS FELT SOUTH OF
TERMINALS...AND BETTER CHANCE TO HOLD OFF UNTIL SYNOPTIC LIFT
ARRIVES THIS AFTN.

OF COURSE OTHER SIGNIFICANT PROBLEM IS WITH TERMINAL SITES TO REMAIN
NORTH OF FNTL BNDRY TODAY...COOL NE FLOW TO CONT. IFR CIGS LOOK TO
CONTINUE WITH ONLY SLIGHT DIURNAL IMPROVEMENT THIS AFTN. SEE NO
REASON FOR BRINGING THEM UP UNTIL LATER TONIGHT...AS SURFACE LOW
PULLS BY TO THE SOUTH AND DRYING OCCURS AS WINDS COME AROUND TO
NORTHWEST.

RATZER

PUBLIC DISCUSSION FOR 4 AM ZONES.

A LARGE TEMPERATURE GRADIENT LIES FROM JUST NORTH OF KANKAKEE
TO SOUTHWEST IOWA. THIS STATIONARY FRONT WILL BE A FOCUS
FOR PRECIPITATION FOR THE NEXT SEVERAL DAYS.  UPPER AIR WAVES
WILL MOVE ALONG THE FRONT. THE NEXT CYCLONE WILL BE SOUTH OF
THE FORECAST AREA. WILL USE THE AVN MODEL FOR MOST OF
THE FORECAST AND THE ETA AND MESO ETA FOR THE NEAR TERM FORECAST.

THE FRONT WILL MOVE SOUTH SLOWLY DURING FRIDAY. FORECAST SURFACE
DEWPOINTS AND SURFACE CAPES ARE HIGH IN THE SOUTHERN THIRD OF
THE FORECAST AREA. BY SATURDAY MORNING THE 500 MB WAVE WILL
BE OVER LAKE MICHIGAN. THE FORECAST AREA WILL BE IN A NORTHWEST
WINDS AND COOLER TEMPERATURES. WILL FORECAST SHOWERS AND
THUNDERSTORMS TODAY. THE FRONT IS EXPECTED TO DRIFT SOUTH
BY TONIGHT.

THE NEXT WAVE WILL BE MONDAY. FORECASTS ON THE ISENTROPIC
SURFACES 295 K SUGGEST THE MAIN FORCING WILL BE OVERRUNNING.
THE SURFACE CYCLONE WILL BE SOUTH OF THE FORECAST AREA. COOLER
TEMPERATURES WILL BE ON SUNDAY AND MONDAY.

ANOTHER 500 MB WAVE MOVES THROUGH TUESDAY NIGHT AND WEDNESDAY.
WILL FORECAST A CHANCE OF RAIN.

.CHI...GALE WARNING IN EEFECT FOR NORTHERN HALF OF LAKE
       MICHIGAN.
WHW
Hazardous weather outlook, Apr 4, 6:00 AM CST, 5 hours 55 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
FORD...IROQUOIS COUNTIES IN ILLINOIS AND BENTON COUNTY IN
INDIANA. THE THREAT WILL BE DAMAGING WINDS AND HAIL. THE TIME
OF THREAT WILL BE FROM 1000 AM CST TO 9 PM CST.

SOME AREAS IN THE OUTLOOK REGION MAY RECEIVE BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THIS THREAT WILL BE ALL DAY TODAY
AND EARLY EVENING.

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY ACROSS MOST OF THE
OUTLOOK AREA. THE PRECIPITATION WILL BE JUST NORTH OF A
FRONT THAT WILL EVENTUALLY MOVE SOUTH LATE TONIGHT AND
SATURDAY. A RISK OF SEVERE WEATHER WILL BE ALONG THE SOUTHERN
COUNTIES OF THE OUTLOOK AREA. THAT RISK WILL BE ALONG AND SOUTH
OF THE FRONT.

GALE WARNING OPEN LAKE

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR SOUTHERN FORD...IROQUOIS COUNTIES
IN ILLINOIS AND BENTON COUNTIES IN INDIANA LATE THIS MORNING
THROUGH EVENING.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 23 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 lightning. Local standard time, as filed.

Hail, La Salle

When
April 4, 11:55 AM CST
Where
La Salle County, Streator
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -88.000

Hail, Ogle

When
April 4, 1:46 PM CST
Where
Ogle County, 2 mi W of Polo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.117, -88.833

Hail, Du Page

When
April 4, 3:00 PM CST
Where
Du Page County, Wheaton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -87.850

Hail, Kane

When
April 4, 3:15 PM CST to 3:30 PM CST
Where
Kane County, Carpentersville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.117, -87.850

Lightning, Cook

When
April 4, 3:30 PM CST
Where
Cook County, (Ord)o'Hare Intl Arp
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.867, -88.117

Hail, Du Page

When
April 4, 3:35 PM CST
Where
Du Page County, Downers Grove
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.183, -88.183

Reported at 63rd Street and Fairview Avenue.

Hail, Kankakee

When
April 4, 3:48 PM CST
Where
Kankakee County, Essex
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Hail, Kankakee

When
April 4, 4:24 PM CST
Where
Kankakee County, 1 mi S of Kankakee
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -88.250

Lightning, Kankakee

When
April 4, 4:30 PM CST
Where
Kankakee County, Bourbonnais
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
41.983, -89.617

Hail, Kankakee

When
April 4, 5:00 PM CST
Where
Kankakee County, Kankakee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346843, 5347801, 5347800, 5347798, 5346844, 5347799, 5347803, 5346842, 5346845, 5347802.